Nebraska, 2012

Flash Flood and Heavy Rain in Nebraska, July 2, 2012

July 2, 2012 · NWS CYS · 2 events in 1 county or zone

One to three inches of rain in a two-hour period caused flash flooding west of Potter in Cheyenne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

One to three inches of rain in a two-hour period caused flash flooding west of Potter in Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 3:52 PM MST, 33 minutes earlier.

Area forecast discussion, Jul 2, 3:52 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT MON JUL 2 2012

.AVIATION...00Z TAFS. ISOLATED TO SCATTERED THUNDERSTORMS THROUGH
03Z PRODUCING LOCALIZED MVFR AND TURBULENCE...OTHERWISE VFR.
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AGAIN AFTER 18Z
PRODUCING LOCALIZED MVFR AND TURBULENCE...OTHERWISE VFR.  RUBIN

&&

.PREV DISCUSSION... /ISSUED 435 PM MDT MON JUL 2 2012/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CURRENTLY WERE AT LEAST SCATTERED IN
COVERAGE OVER MUCH OF SOUTHEAST WYOMING.  IN A RECENT UPDATE POPS
WERE INCREASED THROUGH EARLY TONIGHT.  THE STORMS WILL PRODUCE
BRIEF WIND GUSTS TO 45 MPH AS WELL AS A BETTER CHANCE OF WETTING
RAINFALL.  SOME PLACES...MAINLY SOUTHERN ALBANY COUNTY AND THE
LARAMIE RANGE HAVE RECEIVED BETWEEN .20 AND .35 OF AN INCH OF
RAIN SO FAR.

PREVIOUS DISCUSSION.../ISSUED AT 228 PM MDT MON JUL 2 2012/...

SHORT TERM...TONIGHT THROUGH THURSDAY

LATEST WATER VAPOR IMAGERY SHOWING MONSOONAL MOISTURE CONTINUING
TO STREAM INTO SOUTH CENTRAL WYOMING. AREA RADAR SHOWING SOME
SHOWERS AND THUNDERSTORMS DEVELOPING AND FILLING IN ACROSS
SOUTHERN ALBANY AND CARBON COUNTIES EARLY THIS AFTERNOON. SURFACE
ANALYSIS SHOWING A STATIONARY FRONT OVER SOUTHERN WYOMING FROM
NEAR KIMBALL NEBRASKA...WAVING NORTHWEST TO RAWLINS AND THEN
SOUTHWEST TO THE WYOMING/UTAH BORDER.

FOR THIS AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS SHOULD
BECOME FAIRLY WIDESPREAD...THOUGH WE HAVE A LOT OF DRY AIR TO
OVERCOME. CURRENT HUMIDITIES ACROSS THE CWA IN THE TEENS AND LOW
20S...SO MUCH OF THE MOISTURE WILL BE USED UP IN MOISTENING THIS
LAYER. BEST CHANCES FOR PRECIP LOOKS TO BE THE SOUTHERN LARAMIE
RANGE CLOSEST TO THE FRONT AND OROGRAPHICS OF THE MOUNTAINS. WITH
LOSS OF SURFACE HEATING...EXPECT THIS CONVECTION TO END FAIRLY FAST.

500MB HEIGHTS CONTINUE TO FALL TUESDAY...GIVING MOST OF SOUTHEAST
WYOMING A BETTER CHANCE FOR MEASURABLE RAINFALL. BEFORE THAT
THOUGH...LATEST GFS SOUNDINGS SHOWING ONE LAST DAY WHERE WE COULD
SEE RED FLAG CONDITIONS. OUT NEAR RAWLINS...LOOKS LIKE WE SHOULD
MIX UP TO NEAR 500MBS. IF THAT HAPPENS...WE ARE LOOKING AT GUSTS
NEAR 35 MPH FOR CARBON AND ALBANY COUNTIES...EXACERBATING THE
WILDFIRE CONCERNS. 700MB TEMPERATURES STILL QUITE WARM FOR
TUESDAY...UP TO +20C...SO ANOTHER HOT DAY IN STORE WITH 90S ACROSS
SOUTHEAST WYOMING AND TRIPLE DIGITS AGAIN IN THE PANHANDLE.

PWATS REALLY BEGIN TO INCREASE WEDNESDAY AFTERNOON AND EVENING
WITH GFS SOUNDING AT CHEYENNE INCREASING TO OVER 1.3 INCHES.
FORECAST STORM MOTIONS FROM SOUTHWEST AT 8KTS. WE ARE GOING TO
NEED TO WATCH FOR HEAVY RAINS DURING THIS TIME AND POSSIBLY SOME
FLASH FLOODING SHOULD CELLS BEGIN TRAINING.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY. LARGE SCALE PATTERN
SIMILAR WITH THE MODELS. ON FRIDAY...LARGE SCALE DOMINANT RIDGE
ALOFT IS CENTERED OVER KANSAS WITH THE RIDGE PREVAILING OVER THE
EASTERN TWO THIRDS OF THE COUNTRY. BY MONDAY...THE RIDGE WILL BUILD
IN AMPLITUDE ACROSS THE WESTERN HALF OF THE UNITED STATES WITH THE
AXIS JUST WEST OF THE ROCKIES WHILE A TROUGH ALOFT DEVELOPS OVER THE
NORTHEAST UNITED STATES.

THURSDAY NIGHT...AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS IN THE
EVENING FROM CHEYENNE NORTHEASTWARD TO CHADRON ALONG A LOW LEVEL
CONVERGENCE AXIS AND INVERTED TROUGH AXIS...WITH LESSER COVERAGE
ELSEWHERE. HOPEFULLY...WILL SEE SOME BENEFICIAL RAINFALL AS STEERING
WINDS WILL BE RELATIVELY LIGHT.

FRIDAY...ENCOURAGING NEWS FROM THE MODELS AS THE PSEUDO MONSOONAL
MOISTURE PLUME STRETCHES FROM NEW MEXICO ACROSS COLORADO TO
SOUTHEAST WYOMING AND WESTERN NEBRASKA. WITH LOW LEVEL UPSLOPE
AIDING MECHANICAL LIFT COMBINED WITH DIURNAL EFFECTS...WILL SEE AT
LEAST SCATTERED COVERAGE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GREATEST COVERAGE ALONG AND EAST OF INTERSTATE 25.

SATURDAY...FORTUNATELY...THE ATMOSPHERE WILL CONTINUE TO HAVE LOW
AND MID LEVEL MOISTURE FROM FRIDAY THUNDERSTORMS TO FUEL ANOTHER
ROUND OF AFTERNOON AND EVENING THUNDERSTORMS...MOST NUMEROUS ALONG
AND EAST OF THE MOUNTAINS WHERE OROGRAPHIC EFFECTS AND DIFFERENTIAL
HEATING WILL BE MOST PRONOUNCED.

SUNDAY...EXPECT A SLIGHT INCREASE IN AFTERNOON AND EVENING
THUNDERSTORM COVERAGE DUE TO RESIDUAL LOW AND MID LEVEL MOISTURE
FROM PREVIOUS DAYS THUNDERSTORMS AND CONTINUED UPSLOPE ADVECTING IN
LOW LEVEL MOISTURE FROM THE EAST AND SOUTHEAST.

MONDAY...GFS LOOKS QUITE PROMISING FOR ANOTHER ROUND OF AFTERNOON
AND EVENING THUNDERSTORMS WITH GREATEST COVERAGE FROM RAWLINS TO
LARAMIE TO CHEYENNE AND ACROSS WESTERN NEBRASKA. UPSLOPE SOUTHEAST
WINDS WILL ALSO AID IN LIFT AND LOW LEVEL MOISTURE TRANSPORT
WESTWARD TO THE LARAMIE RANGE.

AVIATION...18Z TAFS

SMOKE FROM AREA FIRES WILL REDUCE VISIBILITIES THIS
AFTERNOON...PARTICULARLY AT KLAR...KCYS AND KCDR WHO ARE CLOSEST
TO FIRES. KCDR WILL BE THE WORST WITH IFR AND LIFR VISIBILITIES
UNTIL THEIR WINDS SHIFT NORTHEAST BY MID AFTERNOON. THERE WILL BE
A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS A
STATIONARY FRONT LAYS UP ACROSS SOUTHERN WYOMING. OUR SOUTHERN
AIRPORTS ALONG THE INTERSTATE 80 CORRIDOR SHOULD BE THE MOST
LIKELY AREAS TO SEE THESE TSTMS TODAY.

FIRE WEATHER...

STATIONARY FRONT REMAINS OVER SOUTHERN WYOMING THIS AFTERNOON.
THIS FRONT WILL BE THE FOCUSING MECHANISM FOR AFTERNOON
THUNDERSTORMS. MONSOONAL MOISTURE WILL ALSO CONTINUE TO MOVE
NORTHERN INTO SOUTH CENTRAL WYOMING THROUGH THE WEEK...WHICH
SHOULD INCREASE CHANCES FOR WETTING RAINS AS THE WEEK PROGRESSES.
THINK WE HAVE AT LEAST ONE MORE DAY WHERE STRONG GUSTY WINDS WILL
MIX DOWN TO THE SURFACE. THIS WILL OCCUR TUESDAY LATE MORNING INTO
THE EARLY EVENING HOURS. QUESTION ARISES ON HOW FAR EAST THESE
WINDS WILL MIX DOWN. COULD BE THAT THE SOUTHERN LARAMIE RANGE MAY
MISS THESE STRONGER WINDS. LOOKS LIKE A DEFINITE OUT OVER CARBON
COUNTY. WILL LEAVE CURRENT WATCH AS IS AND LET THE EVENING SHIFT
ISSUE FOR TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 8 PM MONDAY FOR WYZ104-WYZ109-WYZ110-
     WYZ111.
     FIRE WEATHER WATCH FROM 11 AM TUESDAY TO 9 PM TUESDAY FOR WYZ101-
     WYZ102-WYZ103-WYZ104-WYZ105-WYZ109-WYZ110-WYZ111-WYZ112-
     WYZ113-WYZ114-WYZ115.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...CLAYCOMB
LONG TERM...RUBIN
UPDATE...WEILAND
Hazardous weather outlook, Jul 2, 1:33 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT MON JUL 2 2012

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-112>119-
032045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
233 PM MDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON
AND EVENING. NO SEVERE STORMS ARE EXPECTED BUT A FEW OF THEM MAY
PRODUCE BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED
MAINLY WEDNESDAY THROUGH SUNDAY AS MONSOONAL MOISTURE INCREASES
OVER THE REGION. SLOW MOVING THUNDERSTORMS PRODUCING HEAVY
RAINFALL WILL BE THE PRIMARY HAZARD WITH THESE STORMS WEDNESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-109>111-032045-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
233 PM MDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON
AND EVENING. NO SEVERE STORMS ARE EXPECTED BUT A FEW OF THEM MAY
PRODUCE BRIEF GUSTY WINDS.

RAPID FIRE SPREAD WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON
AND EARLY EVENING DUE TO SOME GUSTY WINDS COMBINING WITH VERY DRY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED
MAINLY WEDNESDAY THROUGH SUNDAY AS MONSOONAL MOISTURE INCREASES
OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 2, 1:33 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT MON JUL 2 2012

WYZ106-107-115>118-022115-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST PLATTE COUNTY WY-LARAMIE VALLEY WY-SOUTH LARAMIE RANGE
WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
233 PM MDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE...WESTERN
LARAMIE AND SOUTHEASTERN ALBANY COUNTIES UNTIL 315 PM MDT...

AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
HORSE CREEK TO PUMPKIN VINE...AND MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING...SMALL HAIL AND A PERIOD OF MODERATE
RAINFALL.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTH CROW CAMPGROUND...
  BUFORD...
  IRON MOUNTAIN...
  GRANITE SPRINGS CAMPGROUND...
  GRANITE SPRINGS RESERVOIR...
  HORSE CREEK...
  CRYSTAL LAKE RESERVOIR...
  CRYSTAL LAKE CAMPGROUND...
  FEDERAL...
  WHITAKER...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 313 AND
356.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 28 AND
51.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4100 10566 4174 10552 4172 10483 4099 10492
      4099 10565
TIME...MOT...LOC 2032Z 274DEG 11KT 4137 10531 4101 10539

MSW
Special weather statement, Jul 2, 2:33 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT MON JUL 2 2012

WYZ106>108-116>118-022200-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-SOUTH LARAMIE RANGE
WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
333 PM MDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...WESTERN
LARAMIE AND SOUTHWESTERN GOSHEN COUNTIES UNTIL 400 PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF STRONGER STORMS OVER THE SOUTHERN LARAMIE RANGE HAS
WEAKENED SINCE 300 PM. THE REMAINING SHOWERS AND ISOLATED STORMS WILL
MOVE EAST AT 15 MPH. THIS WILL BE THE LAST STATEMENT UNTIL STRONGER
STORMS FORM.

&&

LAT...LON 4181 10507 4178 10447 4099 10477 4099 10513
TIME...MOT...LOC 2131Z 263DEG 8KT 4144 10485 4103 10500

MSW
Special weather statement, Jul 2, 2:54 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
354 PM MDT MON JUL 2 2012

NEZ002-003-019>021-095-096-WYZ103-106>108-115>119-030400-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-NORTH SIOUX-
SOUTH SIOUX-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...SCOTTSBLUFF...
GERING...HARRISBURG...BRIDGEPORT...BAYARD...HARRISON...AGATE...
BORDEAUX...GLENDO...WHEATLAND...CHUGWATER...GUERNSEY...
TORRINGTON...LARAMIE...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE...BURNS...
CARPENTER...ALBIN...PINE BLUFFS
354 PM MDT MON JUL 2 2012

...SMOKY CONDITIONS WILL CONTINUE THROUGH EARLY TONIGHT OVER
PARTS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

SMOKE FROM THE ARAPAHO FIRE NORTHWEST OF WHEATLAND HAS SPREAD
SOUTH AND EAST OVER MUCH OF SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE BEHIND A COLD FRONT.  VISIBILITIES HAVE BEEN
REDUCED TO BETWEEN 1 AND 4 MILES AT TIMES.

IN ADDITION...SMOKE FROM THE SQUIRREL CREEK FIRE SOUTHWEST OF
LARAMIE HAS ALSO SPREAD EAST AND OVER PARTS OF ALBANY AND LARAMIE
COUNTIES.

SMOKY CONDITIONS WILL PERSIST AT TIMES OVER THE AREA THROUGH
WEDNESDAY. THE CONDITIONS WILL IMPROVE IN SOME AREAS TONIGHT AND
TUESDAY AS SURFACE WINDS SHIFT TO THE SOUTH AND SOUTHWEST.

DUE TO THE SMOKY CONDITIONS...PEOPLE WITH RESPIRATORY CONCERNS
IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE SHOULD
REMAIN INDOORS AS MUCH AS POSSIBLE.

WEILAND

The radar

The Cheyenne radar (KCYS), 151 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Cheyenne

When
July 2, 4:25 PM MST to 6:25 PM MST
Where
Cheyenne County, 2 mi W of Gurley
Reported by
Trained Spotter
Coordinates
41.320, -103.019

Two and a half inches of rain fell in a two-hour period. No flooding was observed.

Flash Flood, Cheyenne

When
July 2, 5:45 PM MST to 7:45 PM MST
Where
Cheyenne County, 2.13 mi WSW of Potter to 2.1 mi WSW of Potter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.207, -103.357

County Road 73 was partially washed out between County Roads 12 and 13.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387607, 387605.